Serotonin syndrome: Is it a reason to avoid the use of tramadol with antidepressants?
Background: There is a warning associated with all serotonergic antidepressants and its concomitant use with tramadol due to the concern for a drug-drug interaction resulting in serotonin syndrome (SS). The prescribing of antidepressants with tramadol may be unnecessarily restricted due to fear of causing this syndrome. Objectives: There are 3 objectives of this review. To (1) review case reports of SS associated with the combination of tramadol and antidepressant drugs in recommended doses, (2) describe the mechanisms of the drug interaction, and (3) identify the potential risk factors for SS. Methods: Case reports of SS associated with tramadol and antidepressants were identified via Cochrane Library, PubMed, and Ovid (through October 2012) using search terms SS, tramadol, antidepressants, fluoxetine, sertraline, paroxetine, fluvoxamine, citalopram, escitalopram, venlafaxine, desvenlafaxine, duloxetine, mirtazapine, milnacipran, trazodone, vilazodone, and bupropion. Cases involving monoamine oxidase inhibitors (MAOIs) and tricyclic antidepressants were excluded. Results: Nine articles were identified describing 10 cases of suspected SS associated with therapeutic doses of tramadol combined with an antidepressant. Mechanisms of the drug-drug interactions involve pharmacodynamic, pharmacokinetic, and possible pharmacogenetic factors. Conclusions: Review of the available case reports of tramadol combined with antidepressant drugs in therapeutic doses indicates caution in regard to the potential for SS but does not constitute a contraindication to their use. Tramadol is only contraindicated in combination with MAOIs but not other antidepressants in common use today. These case reports do suggest several factors associated with a greater risk of SS, including increased age, higher dosages, and use of concomitant potent cytochrome P450 2D6 inhibitors. Tramadol can be safely combined with antidepressants; however, monitoring and counseling patients are prudent when starting a new serotonergic agent or when doses are increased. © 2013 The Author(s).
Park, Susie H.; Wackernah, Robin C.; and Stimmel, Glen L., "Serotonin syndrome: Is it a reason to avoid the use of tramadol with antidepressants?" (2014). Regis University Faculty Publications (comprehensive list). 669.